Iowa, 2010Flash Flooding and Damaging Winds in Iowa, August 3, 2010
August 3, 2010 · NWS DVN · 5 events in 4 counties and zones
An area of showers and thunderstorms developed over portions of western and central Iowa during the evening of August 2 and moved into eastern Iowa and northwestern Illinois during the early morning of August 3. The showers and storms brought flooding rains of 1 to 5 inches to areas between Interstate 80 and Highway 34.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of showers and thunderstorms developed over portions of western and central Iowa during the evening of August 2 and moved into eastern Iowa and northwestern Illinois during the early morning of August 3. The showers and storms brought flooding rains of 1 to 5 inches to areas between Interstate 80 and Highway 34. This resulted in flash flooding of parts of Iowa and Washington Counties. Some of the thunderstorms were severe damaging a farmstead near Kinross, Iowa and downing a tree in Fairfield, Iowa. Low temperatures across the area the morning of August 3 were in the upper 60s and lower 70s.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 2, 8:19 PM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 2, 8:19 PM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
919 PM CDT MON AUG 2 2010
.UPDATE...
GIVEN THAT STORMS ARE NOW FIRING IN NORTHWEST IOWA NORTH OF
I-80...I HAVE EXPANDED THE FLASH FLOOD WATCH TO INCLUDE THE
HIGHWAY 20 CORRIDOR.
WOLF
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR BUREAU-CARROLL-
HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
WOLFHazardous weather outlook, Aug 2, 3:45 AM CST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT MON AUG 2 2010
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030945-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
445 AM CDT MON AUG 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS OVER WESTERN IOWA THIS MORNING MAY MOVE
EAST TO AFFECT THE IOWA PORTIONS OF THE OUTLOOK AREA LATE THIS
MORNING OR EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO
APPROACH SEVERE LIMITS...BUT MAY BRING A BRIEF HEAVY RAINFALL.
SOME ISOLATED TO SCATTERED STORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING AS WELL.
IT WILL BE VERY HOT AND HUMID OVER SOUTHEAST IOWA AND NORTHEAST
MISSOURI THIS AFTERNOON AND EARLY EVENING. HEAT INDEX VALUES MAY
HOVER AROUND 100 DEGREES FOR A FEW HOURS.
TONIGHT A NEW ROUND OF THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA FROM THE WEST BEGINNING IN THE MID TO LATE EVENING HOURS.
SOME OF THESE STORMS MAY BE SEVERE...WITH THE MAIN RISK BEING
DAMAGING WINDS AND LARGE HAIL...ESPECIALLY IN THE MID TO LATE
EVENING HOURS. OVERNIGHT THE THREAT SHIFTS TO VERY HEAVY RAINFALL
AND FLASH FLOODING AS STORMS REPEATEDLY MOVE OVER THE SAME AREAS.
THE GREATEST RISK OF THIS OCCURRING IS ALONG AND NORTH OF THE
INTERSTATE 80 CORRIDOR. LOCAL RAINFALL AMOUNTS MAY EXCEED 3 INCHES.
THIS RAINFALL MAY AGGRAVATE ONGOING RIVER FLOODING OR CAUSE NEW
RISES ON OTHER RIVERS.
AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TUESDAY THROUGH
WEDNESDAY NIGHT. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA ON TUESDAY.
WHILE ISOLATED DAMAGING WINDS ARE POSSIBLE THE GREATER CONCERN
WILL BE TORRENTIAL RAINS PRODUCING FLASH FLOODING. SUCCESSIVE
BOUTS OF THUNDERSTORMS MAY ALSO RENEW OR WORSEN RIVER FLOODING.
A DANGEROUSLY HOT DAY IS EXPECTED ON TUESDAY. MAXIMUM TEMPERATURES
IN THE LOWER TO MID 90S...COMBINED WITH OPPRESSIVE DEW POINTS WELL
INTO THE 70S TO AROUND 80...WILL CREATE HEAT INDICIES OF 100 TO 110.
WHILE NOT QUITE AS HOT ON WEDNESDAY...HEAT INDICIES MAY STILL BE
IN THE 100 TO 105 RANGE ESPECIALLY SOUTH OF INTERSTATE 80.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF RAINFALL OVER AN INCH OR FLOODING WOULD BE APPRECIATED.
HAASE/LE
In the hours before
Special weather statement, Aug 3, 12:26 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 AM CDT TUE AUG 3 2010
IAZ051>054-063>068-076>078-087>089-098-099-ILZ007-009-015>018-
024>026-030830-
BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-CEDAR-CLINTON-MUSCATINE-
SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-
VAN BUREN-LEE-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-
PUTNAM-MERCER-HENDERSON-WARREN-
INCLUDING THE CITIES OF...VINTON...CEDAR RAPIDS...ANAMOSA...
MAQUOKETA...MARENGO...IOWA CITY...TIPTON...CLINTON...MUSCATINE...
BETTENDORF...DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...MOUNT CARROLL...STERLING...ROCK FALLS...MOLINE...
ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...OQUAWKA...
MONMOUTH
126 AM CDT TUE AUG 3 2010
...NUMEROUS THUNDERSTORMS DEVELOPING...
AT 120 AM DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS
DEVELOPING ACROSS EASTERN IOWA BETWEEN HIGHWAY 20 AND HIGHWAY 34.
THESE STORMS WERE PRODUCING TORRENTIAL RAINS OF OVER 2 INCHES PER
HOUR AND FREQUENT TO CONTINUOUS CLOUD TO GROUND LIGHTNING. SOME OF
THE STRONGER STORMS WILL ALSO PRODUCE WIND GUSTS TO 40 TO 50 MPH.
BE ALERT FOR FLASH FLOODING AND MOVE TO HIGHER GROUND IF FLOODING
IS OCCURRING OR A WARNING IS ISSUED.
HAASE
Flash Flood, Washington
- When
- August 3, 12:30 AM CST to 11:00 AM CST
- Where
- Washington County, 6.58 mi WNW of Wellman to 2.18 mi SW of Wellman
- Cause
- Heavy Rain
- Property damage
- $1.0 million
- Reported by
- Trained Spotter
- Coordinates
- 41.511, -91.945
Heavy rains resulted in flash flooding in and around Wellman, IA during the morning of August 3. Major flooding was observed on Smith Creek on the south edge of town. County Road W 38 had to be closed due to the flood waters. Much of the town, including the fire station and water treatment plant, was under water. Some residences had 8 to 10 feet of water in their basements. Some water rescues were performed. The flood water was still about a foot deep in parts of town, especially near the fire station, during the late morning hours.
Flash Flood, Iowa
- When
- August 3, 1:00 AM CST to 6:00 AM CST
- Where
- Iowa County, 3.78 mi NE of Koszta to 2.95 mi W of North English
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 41.860, -92.150
Heavy rains resulted in flash flooding of parts of North English and surrounding areas during the early morning hours of August 3. A bridge in North English had water flowing over it. In addition, the first floor of an apartment building flooded. Just east of town, Highway F67 was closed due to water across the road. In addition, several county roads had rock washed away and were in need of repair, including the 411 bridge on M Avenue north of Marengo and the squirrel bridge near North English.
Thunderstorm Wind, Keokuk
- When
- August 3, 1:00 AM CST
- Where
- Keokuk County, 2.16 mi E of Kinross to 2.65 mi E of Kinross
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 41.467, -91.959
Wind gusts estimated to be 70 mph partially ripped the roof off of a hog confinement building, damaged a grain bin, and snapped several trees along Highway 22 just east of Kinross, IA around 2 am CDT August 3.
Thunderstorm Wind, Jefferson
- When
- August 3, 2:40 AM CST
- Where
- Jefferson County, 0.91 mi NE of Fairfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 41.010, -91.968
Wind gusts estimated to be 70 mph blew a tree down near the intersection of W Hempstead Avenue and N 4th Street in Fairfield, IA around 340 am CDT August 3. The tree landed on a shed.
Thunderstorm Wind, Jefferson
- When
- August 3, 2:40 AM CST
- Where
- Jefferson County, 0.74 mi ENE of Fairfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 41.006, -91.968
Wind gusts estimated to be 70 mph blew a tree down onto a house on W Washington Avenue in Fairfield, IA around 340 am CDT August 3.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 3 to 6, 20103 deaths · 2 events
- Excessive Heat in Kentucky, August 3 to 4, 20101 death · 22 events
- Flash Flooding in Illinois, August 3, 2010$1.6 million · 6 events
- Hail and Damaging Winds in South Dakota, August 3, 2010$400,000 · 1.75 in hail · 14 events
- Excessive Heat in Indiana, August 3 to 4, 201010 injured · 6 events
- Flood in Iowa, August 3 to 6, 2010$500,000 · 1 event
- Flash Flood in South Dakota, August 3, 2010$250,000 · 1 event
- Flash Flood and Flooding in Vermont, August 3 to 4, 2010$77,000 · 4 events
- Flood and Damaging Winds in Iowa, August 3, 2010$44,000 · 54 kt wind · 5 events
- Excessive Heat in Illinois, August 3 to 4, 20102 injured · 19 events
- Damaging Wind in Kentucky, August 3, 2010$39,000 · 61 kt wind · 1 event
- Excessive Heat in Illinois, August 3 to 4, 201027 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257048, 257044, 257045, 257464, 257465.